Excessive dosing and polypharmacy of antipsychotics caused by pro re nata in agitated patients with schizophrenia
Correspondence: Junichi Fujita, MD, Department of Child and Adolescent Psychiatry, Kanagawa Children's Medical Center, 2-138-4, Mutsukawa, Minami-ku, Yokohama, Kanagawa 232-8555, Japan. Email: email@example.com
It has been recommended that for patients with schizophrenia, antipsychotics should be prescribed simply, using an optimal dose. However, pro re nata (p.r.n., meaning to use on an as-needed basis) antipsychotics may increase the risk of excessive dosing (defined as mean chlorpromazine-equivalent doses above 1000 mg) and polypharmacy (combination use of different antipsychotics). This study aimed to investigate the increased risk caused by p.r.n. antipsychotics.
The subjects included 413 patients with schizophrenia from 17 acute psychiatric wards in nine hospitals. Over a 24-h period on a survey day, data on regular medication and the use of p.r.n. were collected. The analysis focused on p.r.n. antipsychotics in agitated patients. We used McNemar's test to evaluate differences in the proportions of patients prescribed antipsychotics with excessive dosing or polypharmacy before (i.e., regular medication only) and after prescribed p.r.n. antipsychotics were added to regular medication (i.e., regular medication plus p.r.n. antipsychotics).
Of 413 patients, 312 (75.5%) were prescribed p.r.n. for agitated status. Of those, 281 (90.1%) were prescribed p.r.n. antipsychotics. The total doses were significantly higher and more compounded in case patients prescribed p.r.n. antipsychotics than in those who were not. Seventeen patients (4.1%) were actually administered p.r.n. antipsychotics. Their total medication, including p.r.n. on the current day, represented excessive dosing or polypharmacy of antipsychotics.
The use of p.r.n. antipsychotics may cause hidden excessive dosing and polypharmacy. Our results indicate the importance of careful monitoring of p.r.n. antipsychotics to agitated patients with schizophrenia.